† A 25-year-old man with Klinefelter's syndrome and recurrent thrombophlebitis, for which he had been receiving long-term warfarin sodium therapy, had bilateral ecchymoses on the hips coincident with serologically confirmed Epstein-Barr virus-caused mononucleosis. Biopsy specimens taken from the hip lesions showed microscopic findings consistent with a diagnosis of warfarin necrosis. Direct immunofluorescence microscopy disclosed vessel-wall deposition of IgM and heavy upperdermal deposition of IgG. Electron microscopy disclosed nonspecific endothelial cell blebs that projected into the vessel lumen. The temporal association of mononucleosis with the onset of warfarin necrosis suggests that the viral illness may have precipitated an immunologic endothelial surface reaction, leading to thrombosis and secondary hemorrhage with infarction. To our knowledge, the appearance of warfarin necrosis in a patient receiving long-term, stable anticoagulation therapy has not been previously reported.
(Arch Dermatol 1984;120:927-931)
Franson TR, Rose HD, Spivey MR, Maroney J, Libnoch JA. Late-Onset, Warfarin-Caused Necrosis Occurring in a Patient With Infectious Mononucleosis. Arch Dermatol. 1984;120(7):927–931. doi:10.1001/archderm.1984.01650430113021
Customize your JAMA Network experience by selecting one or more topics from the list below.